Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 17, NWS Reno, NV

November 1, 2008Mono County, California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Nov 1, 2008, 7:29 PM PDT for Mono County, California; 4 counties in Nevada. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2008, 7:29 PM PDT (02:29 UTC)
Expired
Nov 1, 2008, 11:00 PM PDT
In force
4 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 020229
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
729 PM PDT SAT NOV 1 2008

CAZ072-NVZ002-020600-
/O.EXP.KREV.LW.Y.0066.000000T0000Z-081102T0200Z/
/O.NEW.KREV.LW.Y.0067.081102T0229Z-081102T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
729 PM PDT SAT NOV 1 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING.


* SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH
  WILL GRADUALLY DIMINISH OVERNIGHT TO 10 TO 15 MPH WITH GUSTS UP TO
  25 MPH.

* WAVE HEIGHTS OF NEAR 3 FEET WILL AFFECT MOST OF THE LAKE THROUGH
  THIS EVENING BEFORE DECREASING TO 1 TO 2 FEET OVERNIGHT. WAVE HEIGHTS
  NEAR 4 FEET CAN BE EXPECTED FROM MID LAKE TO THE NORTH AND EAST
  SHORES FROM KINGS BEACH TO GLENBROOK.

BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
WATERS UNTIL CONDITIONS IMPROVE. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

$$

NVZ004-020330-
/O.EXP.KREV.LW.Y.0066.000000T0000Z-081102T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
729 PM PDT SAT NOV 1 2008

...LAKE WIND ADVISORY HAS EXPIRED...

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED AND ARE EXPECTED TO REMAIN BELOW ADVISORY
LEVELS THE REMAINDER OF THE NIGHT. 

$$

CAZ073-NVZ003-020600-
/O.NEW.KREV.WI.Y.0017.081102T0229Z-081102T0600Z/
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
729 PM PDT SAT NOV 1 2008

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

WIND GUSTS IN EXCESS OF 50 MPH HAVE BEEN REPORTED IN A NUMBER OF
LOCATIONS EARLY THIS EVENING WITH ISOLATED GUSTS AROUND 60 MPH IN
THE ANTELOPE VALLEY. WINDS ARE EXPECTED TO STAY UP THIS EVENING AS
A FRONT AND BAND OF PRECIPITATION APPROACH FROM THE WEST. WINDS
WILL SUBSIDE OVERNIGHT AS THE FRONT AND RAIN REACH THE AREA. THE
STRONGEST WINDS ARE EXPECTED TO BE ALONG THE HIGHWAY 395 CORRIDOR
FROM THE MINDEN AND GARDNERVILLE AREA SOUTHWARD THROUGH WALKER AND
TO MONO LAKE NEAR LEE VINING.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 
WWUS75 KREV 020604
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1104 PM PDT SAT NOV 1 2008

CAZ073-NVZ003-020715-
/O.EXP.KREV.WI.Y.0017.000000T0000Z-081102T0600Z/
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
1104 PM PDT SAT NOV 1 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WERE DIMINISHING AS A COLD FRONT AND BAND OF PRECIPITATION
WORKED THEIR WAY OVER THE SIERRA AND INTO THE WESTERN NEVADA
VALLEYS. WINDS SHOULD CONTINUE TO DECREASE AND REMAIN BELOW
ADVISORY LEVELS THE REMAINDER OF THE NIGHT. GUSTS TO 40 MPH WILL
STILL BE POSSIBLE OVERNIGHT BUT SHOULD REMAIN CONFINED TO THE MORE
WIND PRONE AREAS.

$$

CAZ072-NVZ002-020715-
/O.EXP.KREV.LW.Y.0067.000000T0000Z-081102T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
1104 PM PDT SAT NOV 1 2008

...LAKE WIND ADVISORY HAS EXPIRED...

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED AND WILL REMAIN BELOW ADVISORY LEVELS. WAVE
HEIGHTS WILL GENERALLY BE BELOW 2 FEET THE REMAINDER OF THE NIGHT.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 1, 3:57 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 1, 3:57 PM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
357 PM PDT SAT NOV 1 2008

.SHORT TERM...
MAIN SHORT WAVE BEGINNING TO MOVE INTO THE REGION TONIGHT AND PER
WV IMAGERY IS RIGHT OFF THE COAST SW OF THE BAY AREA. MODELS
HANDLE THIS WELL...AND OF NOTE IS THE LARGE AREA OF CONDITIONAL
INSTABILITY OVER CA ATTM. SHOWERS HAVE BEEN LOCALLY HEAVY WITH
SOME LIGHTNING OBSERVED OVER THE SIERRA SOUTH OF TIOGA PASS.

NEW NAM HAS BACKED OFF A BIT ON QPF AMOUNTS AND THIS DOES LOOK
REASONABLE. SYSTEM IS NOT THE MOST ORGANIZED...BUT IT DOES HAVE
THE MOISTURE AND INSTABILITY. INITIAL WEAKENING FRONT NOW ON THE
WEST SLOPE OF THE SIERRA NEAR KBLU AND MOVING EAST. EXPECT THIS
FRONT TO MOVE INTO WRN NV AROUND 23Z. FLOW ALOFT IS STILL SSW AND
IT IS LIMITING MUCH OF THE SPILLOVER...BUT AS THE WEAKENING FRONT
MOVES IN...EXPECT SPILLOVER TO PICK UP AGAIN. SNOW LEVELS WILL
DROP TO 7500-8000 FEET BY 00Z AND AREA WEBCAMS/PROFILERS SHOW THEM
BEGINNING TO DROP BELOW 9000 FEET.

HEAVIEST PRECIP EXPECTED THIS EVENING BETWEEN 03 AND 08Z AS MAIN
SHORT WAVE NEAR 35N 129W MOVES ENE TOWARD THE AREA. THIS IS WHERE
THE MAIN LLVL FRONT IS...AND WITH THE CONDITIONAL INSTABILITY
MENTIONED ABOVE...WHERE THE PRECIP WILL BE HEAVIEST. HAVE ADDED
ISOLD TSTMS TO THE FCST ALL AREAS WITH THE INSTABILITY AND FORCING
ALONG THE FRONT. DO NOT EXPECT MUCH IN THE WAY OF CLOUD-TO-GROUND
STRIKES BUT THERE WILL BE SOME RUMBLES OF THUNDER. AFTER THE FRONT
MOVES THROUGH...EXPECT STEADY PRECIP TO WIND DOWN TOWARDS SHOWERS.
PRECIP AMOUNTS FROM AROUND 3 INCHES NEAR THE CREST TO 1.5 INCHES
SIERRA VALLEYS AND A TENTH TO HALF INCH VALLEYS EAST OF THE SIERRA.

AS FOR SNOW LEVELS WITH THE MAIN FRONT...EXPECT THEY WILL DROP TO
NEAR 6500 FEET BY 12Z...BUT PRECIP WILL BE RAPIDLY WINDING DOWN.
EXPECT 3-4 INCHES OVER DONNER/ECHO SUMMITS AND WILL HOLD OFF ON AN
ADVISORY. THE HIGHEST PASSES ABOVE 8500 FEET HOWEVER WILL SEE 1
FOOT OR MORE.

SUNDAY WILL SEE SHOWERS GRADUALLY WINDING DOWN...BUT THEY WILL
STILL BE MORE NUMEROUS IN THE MORNING BECOMING SCT DURING THE
AFTERNOON. EXPECT SNOW LEVELS TO HOVER NEAR 6500 FEET. TEMPS WILL
BE A FEW DEGREES COOLER WITH A FEW BREAKS OF SUN IN THE LATE
MORNING AND AFTERNOON.

EXPECT THE HEAVIEST PRECIPITATION ALONG THE SIERRA CREST TO DECREASE
IN COVERAGE SUNDAY EVENING AS THE DYNAMICS ASSOCIATED WITH THE
EXITING SHORTWAVE PUSH OFF TO THE NORTHEAST.  A WEAK SECONDARY
WAVE WILL QUICKLY MOVE INTO NORTHERN CA SUNDAY NIGHT.  HAVE KEPT
POPS GOING ALONG THE SIERRA CREST FROM LAKE TAHOE...NORTH INTO
LASSEN COUNTY THROUGH MUCH OF THE NIGHT AS THE WAVE PASSES TO THE
NORTH AND WEAKENS.  WESTERN NV SHOULD REMAIN DRY SUNDAY NIGHT WITH
AREAS ALONG THE SIERRA FRONT SEEING A FEW RAINDROPS DURING THE
EVENING HOURS.  WE SHOULD SEE A LULL IN PRECIPITATION COVERAGE AND
INTENSITY MONDAY MORNING ACROSS THE CWA BEFORE THE NEXT...
STRONGER...SHORTWAVE DROPS ACROSS THE REGION. WALLMANN/MOZLEY

THE LAST MAJOR SYSTEM WILL MOVE THROUGH THE REGION MONDAY AND
MONDAY NIGHT. THIS SYSTEM IS THE COLDEST BY FAR...WITH SNOW LEVELS
EXPECTED TO START OUT AROUND 6000 FEET FOR LASSEN COUNTY AND 6500
TO 7000 FEET FOR THE LAKE TAHOE BASIN. DYNAMICS ARE STRONG WITH
THE SYSTEM...SO PRECIPITATION SHOULD BE MODERATE TO HEAVY AT TIMES
MONDAY NIGHT FOR THE NORTHERN SIERRA. HOWEVER...THE PROBLEM FOR
SNOW ACCUMULATIONS LIES IN THE SYSTEMS SPEED. THE SYSTEM BLASTS
THROUGH WITH THE BEST LIFT/PRECIP RATES EXPECTED TO LAST FROM LATE
MONDAY AFTERNOON UNTIL AROUND MIDNIGHT TUESDAY (RATHER FAST)
BEFORE PRECIP TURNS MORE SHOWERY. ALSO...OROGRAPHIC ENHANCEMENT
FOR THE SIERRA IS PROGGED TO DECREASE RAPIDLY AROUND OR SHORTLY
AFTER MIDNIGHT TUESDAY AS MID LEVEL FLOW TURNS MORE WEST TO
NORTHWEST BEHIND THE BASE OF THE TROUGH (SOUTHWEST IS MOST
FAVORABLE). THERE WILL BE SOME ACCUMULATIONS AFTER PRECIP TURNS
SHOWERY...BUT NO MODEL DATA SUPPORTS WARNING CRITERIA AT THIS TIME.

THAT BEING SAID...I DO EXPECT QUITE SOLID ADVISORY AMOUNTS FOR
LASSEN COUNTY DOWN TO LAKE TAHOE...ESPECIALLY ABOVE 5500/6000
FEET. THEREFORE...WE WILL PROBABLY ISSUE PRODUCTS DETAILING
SNOWFALL POTENTIAL TOMORROW AFTERNOON OR EVENING. FINALLY...OUTSIDE
OF THE SIERRA WE COULD STILL SEE SOME SNOW ACCUMULATION DOWN TO
VALLEY FLOORS LATE MONDAY NIGHT OR TUESDAY MORNING...MOST LIKELY
OVER NORTHERN WASHOE COUNTY...THE SURPRISE VALLEY...AND EASTERN
LASSEN COUNTY. AS ALWAYS...STAY TUNED FOR MORE DETAILS SNYDER

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS...FROM THE 12Z RUNS...ARE IN REASONABLE
AGREEMENT THROUGH MUCH OF THE PERIOD. ONE LAST MOIST IMPULSE MOVES
ACROSS THE AREA MAINLY NORTH OF I-80 ON WEDNESDAY IN NORTHWEST
FLOW. THE RIDGE THEN BUILDS IN THURSDAY AND FRIDAY KEEPING THE
REGION DRY AND BOOSTING TEMPERATURES SLIGHTLY ABOVE NORMAL AGAIN.

FOR THE WEEKEND...THE RIDGE FLATTENS AS SHORTWAVE ENERGY BEGINS TO
IMPACT THE WEST COAST. THIS WILL RESULT IN A SLIGHT CHANCE OF
SHOWERS ACROSS THE NORTH ON SATURDAY. BY LATER IN THE WEEKEND...ALTHOUGH
DETAILS OF THE SYSTEM DIFFER...BOTH THE EC AND GFS INDICATE A
SIGNIFICANT SHORTWAVE AFFECTING THE AREA. THE EC HAS A MORE
CONSOLIDATED WESTERLY FLOW WITH THE CORE OF THE JET MOVING ACROSS
THE SIERRA...WHILE THE LATEST OPERATIONAL RUN OF THE GFS SOLUTION
SPLITS THE TROUGH AS IT MOVES ON SHORE. EITHER WAY...IT IS WORTH
INTRODUCING A SLIGHT CHANCE OF SHOWERS AT THIS TIME FOR SATURDAY
NIGHT. JAH
&&

.AVIATION...
MAIN CHANGE FROM PREVIOUS FORECAST - THERE WILL BE ISOLATED
THUNDERSTORM ACTIVITY THIS AFTERNOON THROUGH THE OVERNIGHT PERIOD
ACROSS THE SIERRA AND INTO WESTERN NEVADA. AT THIS TIME WILL NOT PUT
VCTS IN ANY OF THE TAF SITES BUT WILL HAVE TO MONITOR FOR UPDATES.

SIGNIFICANT STORM WILL CONTINUE TO AFFECT THE AREA THROUGH SUNDAY
MORNING. EXPECT A PROLONGED PERIOD OF MVFR CONDITIONS IN THE SIERRA
WITH A WINDOW OF IFR TO LIFR CONDITIONS IN MODERATE TO HEAVY RAIN -
MAINLY 00Z - 06Z TIMEFRAME. SNOW LEVELS HAVE LOWERED TO ABOUT
8000-8500FT SO THERE WILL BE MODERATE TO HEAVY SNOW AOA THAT LEVEL
AS WELL. SNOW LEVELS WILL DROP TO 7000FT OR SO BY 06Z AND TO
6500FT...LAKE LEVEL BY 12Z SUNDAY.

STRONG WINDS WILL CONTINUE ACROSS THE RIDGES WITH GUSTS TO 100
MPH... RESULTING IN MOUNTAIN WAVE AND TURBULENCE TO THE LEE OF THE
SIERRA.

FOR KRNO...WINDS WILL CONTINUE FROM THE SOUTH WITH GUSTS TO 30KTS
THROUGH 00Z. BASED ON SATELLITE TRENDS A PERIOD OF MODERATE RAIN
WILL AFFECT KRNO AROUND 23Z-01Z...WITH ANOTHER PERIOD OF HEAVIER
RAIN AROUND 03Z-08Z WITH THE COLD FRONT PASSAGE. EXPECT A PERIOD OF
HEAVY RAIN ALONG THE FRONT WHICH WILL LOWER CEILINGS AT OR BELOW 012
AGL AND 2SM IN RAIN/FOG. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR NVZ002-004.

CA...LAKE WIND ADVISORY UNTIL 7 PM PDT THIS EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Nov 1, 5:57 PM PDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
557 PM PDT SAT NOV 1 2008

CAZ070>073-NVZ001>005-021300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
557 PM PDT SAT NOV 1 2008

SIGNIFICANT SNOWFALL IS EXPECTED ABOVE 8000 FEET IN THE SIERRA
TONIGHT. RAIN AND SNOW WILL TAPER OFF SUNDAY BEFORE A MUCH COLDER
STORM MOVES INTO THE SIERRA AND WESTERN NEVADA MONDAY AND MONDAY
NIGHT. SNOW LEVELS WILL START AT 6000 TO 7000 FEET THEN LOWER
MONDAY NIGHT TO 5000 FEET OR LESS. SUBSTANTIAL ACCUMULATIONS ARE
LIKELY IN THE NORTHERN SIERRA...WITH SNOW ADVISORIES LIKELY FROM
LAKE TAHOE NORTH. ALSO...THERE IS A CHANCE FOR LIGHT SNOWFALL
ACCUMULATION IN SOME LOWER VALLEYS LATE MONDAY NIGHT AND TUESDAY
MORNING...MAINLY NORTH OF INTERSTATE 80.

GUSTY WINDS WILL ACCOMPANY THESE STORMS. WIND GUSTS OF 40 TO 45 MPH
ARE POSSIBLE IN WIND PRONE AREAS WITH GUSTS OF 70 TO 100 MPH OVER
THE SIERRA RIDGES.

PEOPLE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND AND EARLY NEXT
WEEK SHOULD PREPARE FOR COLDER...WET AND WINDY CONDITIONS. IF YOU
PLAN TO TRAVEL IN THE SIERRA THIS WEEKEND BE PREPARED FOR WINTER
DRIVING CONDITIONS AND REMEMBER TO CARRY TIRE CHAINS.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA
WEATHER RADIO FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:29 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer4 hr
Nov 2, 2:22 AM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer11 hr
Nov 2, 3:41 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Nevada, Placer, Plumas and 1 more36 hr

Nearby

Wind Advisories in Nevada, 2008Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.